Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

is anxiety REALLY causing my chest/abdominal pains, heart palpitations, etc.?

For 6 months, I've felt miserable. It began, however, late last year with scintillating scotoma, arm weakness and tingling, tunnel vision, and a feeling that I was going to faint. These episodes would last 20-30 minutes.  

I was episode-free for awhile, then began to feel terrible with flu-like symptoms 6 months ago.  

An urgent care nurse practitioner diagnosed me with sinusitis and administered a corticosterioid injection with a round of Clarithromycin antibiotics.  

For a few days, I felt wonderful and on top of the world. Four days later, I had another episode of wanting to faint.  I did not, yet it was everything I could do to steer away from the perceived reality that I was about to die.  I literally feared for my life as I counted 1-100 simply to keep my focus.

Things went progressively downhill after that episode.

I went to the ER that evening with a blood pressure of 150s/115, pulse 125-150.  The ER doctor administered a 100mg prescription for Metoprolol.  Prior to that, I was only on .88mcgs of Levothyroxine for Hashimoto's Disease, along with 1000mg of concentrated Garlic extract.

I had never had excessive hypertension, with an average blood pressure reading of 130s/70s.

(Side Note: One year prior, I was having significant heart palpitations, which were checked by a cardiologist via ECG, 24-Hour Holter, Stress Test, etc. The results came back inconclusive for any damage or anything to worry about, other than PVCs and a need for weight loss/exercise.)

After being on such a high dose of Metoprolol, within 2 weeks my blood pressure was still higher than before the meds (around 140/90) and the side effects were terrible.  They included: dizziness, light-headedness, excessive fear, severe anxiety-like symptoms, feeling of doom, excessive tiredness, weakness, severe muscle twitching, leg swelling, stabbing pains under ribs, headache...and again, I cannot overemphasize the feelings of anxiety, which I interpreted as heart attack or stroke symptoms.  They were mind numbing.  I was afraid to drive, afraid to stay away from home, afraid to be in public, for fear of something like my own death occurring. To this day, those symptoms exist, to a lesser degree.

After about a month on Metoprolol, I found a primary care provider (previously I did not have one), but was only ever given an appointment with a practitioner.  Having been in practice only 3 months, they removed me from Metorpolol because of symptoms and a sluggish heartbeat, along with the fact it wasn't doing much for my pressure.  It was replaced with Lisinopril, and I was told to followup in 3 months...3 months!

I knew I couldn't wait that long.

Almost immediately, I switched primary care providers hoping to see a physician.  

Again, I was assigned a nurse practitioner who lowered the Lisinopril dosage to 2.5mgs and told me I could not be having the symptoms I described, that "it's in your mind."  

Symptoms from the Lisinopril continued, the dizziness became more severe, and the severe "spurts" of anxiousness continued.  It would feel like an adrenaline rush from the back of my neck, upward to my head, like hot water rushing over me, then I would want to run, literally, because I was worried about passing out or feared death.  It was pure fear.

Finally, I obtained doctor's permission to discontinue the high blood pressure meds altogether. Within a week, I could time the feelings of anxiety, which began to decrease more and more.  The dizziness and most other symptoms subsided, except muscle twitching.

For 2 months, I've been without medication, other than Levothyroxine and Garlic. My blood pressure maintains itself at either excellent or prehypertension levels, dependent on work stresses, activity, etc.

My current problem is that I still feel sluggish, sometimes slightly anxious to a lesser degree (which I never did before all of this), and now there are continued muscle and neck pains, sometimes to the point of "am I having a heart attack."  I have also developed something akin to GERD. Not a lot of acid reflux, but stomach pain that can be severe.

My thyroid levels, MRIs, pituitary MRI, adrenal levels, chest x-rays, WBC, RBC, ANA, RA Factor, all came back normal.  The only thing is, during this period of time, my Sed Rate and CRP levels raised from normal to very high (29 and 13.2 respectively).  However, my practitioner, my endocrinologist, and a rheumatologist each say those two results are very "non-specific." No further tests have been ordered.

Where could all this be coming from? Anxiety? Personally, I don't believe so.  Stomach issues? Possibly.  Cardiac issues, despite normal testing? Very possibly, I believe, especially since I've been pill free for all this time and still have PVCs that will make me dizzy or cough.

Any thoughts would be greatly appreciated.
2 Responses
1807132 tn?1318747197
I am not a doctor and no one on this site can diagnose you but odds are it is not heart related but something outside the heart causing the issue.  How old are you?  If you are older then you may want to get your cartoid artery checked.  It is the arteries going through your neck.  They don't always check those when they check the heart.  This said, you stomach may be part of the problem.  Gerd can irritate the vagus nerve and when it is irritated it can cause the heart to act up.  Another syndrome to check out would be dyautonomia.  If you are young this would likely be more likely the cause of blood pressure issues though they tend to be low issues as opposed to high issues.  In any event, try to deal with your stomach issues and drink lots of water and see if that helps.  Other than that keep trying different doctors.  Unfortunately sometimes we have to try a number of them to hit upon the one that will help investigate things for us.  Take care.  I hope you feel better soon.
1 Comments
Thanks, Michelle.  I'm 37 years old, no prior history of illness, aside from Hashimoto's which was deemed in good shape recently by my endocrinologist.
Avatar universal
Well I am not a doctor either, but I suffered the same as you. The thing is, I overcame fear and when anxiety attacks again I just ignore it and go on with what I am doing. What's left with me are the palpitations especially after a normal quantity meal and during excitements, and the acid reflux thing I guess. All my heart and thyroid functions tests are normal. Believe me in the past 3 months I have been going in and out of the ER for about 20 times. Pretty rough, eh?

Good thing in your story is that your heart tests are normal. It is comforting for someone experiencing anxiety issues to learn that what dangerous thing he believes is not really what he thinks of.

A good doctor once told me anxiety only produces more symptoms, thus leading to further anxiety, and more symptoms, and I believe him. If you're afraid of doing something because you think of fainting, go on anyway. Afraid of travelling alone, sleeping alone, travel or sleep anyway. It works for me, and so far nothing I feared happened. Well at least I hope nothing will.

Here's the important part, I keep it in my mind that whatever happened was just one of God's amazing ways of saying "My child, you have been wandering off the wrong road. Let Me give something that will remind you of Me". Then I started praying, and praying, something that I didn't do before because I was stubborn, proud, Godless, and ungrateful d!ckhead.

I started repenting all my sins. All the while I pray that whatever I do, I wish that it will give Him glory, I do things according to His teachings and whenever I make mistake I pray and ask for His forgiveness. I still fear death, but now lesser. Nothing is more comforting than being in the side of the Lord. Believe me, it works BIG TIME!

Take care. Hope you seek what you've always wanted.
1 Comments
Thanks, Johraf. Pray does help, and as a Christian, I do so regularly.  I hope both our problems resolve.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.